Drug induced liver injury [DILI] is the most common cause of fulminant liver failure in the Western hemisphere. There are databases logging the myriad of herbs, supplements and medications that can cause DILI. Gemcitabine, a cytotoxic chemotherapy used most commonly in lung and pancreaticobiliary malignancy, has been well described as causing cholestatic liver injury. There are several case reports remarking on fatal hepatic failure with gemcitabine. This case describes steatohepatitis, a pattern of liver injury not previously described with gemcitabine.
This case involves a 51-year-old healthy Caucasian female who presented to her primary care physician with jaundice and was found to have a 3 cm pancreatic head mass. She underwent surgical resection and was found to have 2 of 17 lymph nodes positive for adenocarcinoma. Her postoperative course was uncomplicated, and eight weeks later she was started on adjuvant chemotherapy with single agent gemcitabine for stage IIB pancreatic adenocarcinoma. Imaging studies before beginning chemotherapy revealed two arterially enhancing lesions in the liver consistent with focal nodular hyperplasia [FNH]. The patient had a reported history of Gilbert syndrome. She underwent genetic testing which confirmed homozygosity of UDP- gluconyltrasnsferase1A1* 28 (UGT) allele which is associated with Gilbert’s syndrome. The patient completed six 28-day cycles of standard dose gemcitabine, specifically, 1000 mg/m2 on days 1, 8, and 15 of each cycle. Routine surveillance CT imaging obtained at the start of cycle 3 revealed new hepatic steatosis. The patient was continued on gemcitabine and repeat surveillance imaging obtained at the end of cycle 4 revealed severe diffuse hepatic steatosis.
Vershvovsky, MD, Maria and Halegoua-De Marzio, MD, Dina
"A Case Report of Gemcitabine-Induced Steatohepatitis Associated with Adjuvant Monotherapy for Pancreatic Adenocarcinoma,"
The Medicine Forum: Vol. 18
, Article 12.
Available at: https://jdc.jefferson.edu/tmf/vol18/iss1/12